Κυριακή, 20 Δεκεμβρίου 2015

GABAPENTIN ABUSE?

HUNTINGTON BEACH, California ― Gabapentin (multiple brands) is increasingly being used by patients in methadone maintenance programs to get high, and this can put them at risk for accidents, injuries, and even death, researchers say.
"Gabapentin is effective and relatively safe, but comes with the potential for misuse and negative sequelae," Joseph Insler, MD, from the VA Boston Healthcare System, Harvard Medical School, in Massachusetts, told Medscape Medical News.
"Increasing availability, infrequent drug testing, and potentiation of euphoria when combined with opioids have likely all contributed to gabapentin misuse," Dr Insler said here in a poster session at the American Academy of Addiction Psychiatry (AAAP) 26th Annual Meeting.
"Increasing clinicians' understanding of this dilemma and focusing on good prescribing practices will improve clinical expertise and patient care," he said.
Gabapentin is usually not one of the drugs for which patients are tested in treatment programs, Dr Insler noted.
"If the drug test shows positive for the drug of abuse, it can lead to somebody being dismissed from the treatment program, and patients are aware of that. You can use as much gabapentin as you want, and it will lead to euphoria and feeling sedated, but nobody will know if they don't test for it. This is definitely a factor that is driving this increasing misuse," he said.
Dr Insler presented the case of a 36-year-old male window washer who had a history of alcohol use disorder, opioid use disorder, and chronic back pain. The patient came to the emergency department (ED) with a fractured vertebra after falling down the stairs.
The patient denied recent alcohol or illicit opioid use. His medications included buprenorphine/naloxone 2/0.5 mg daily, alprazolam 2 mg twice a day, and gabapentin 600 mg three times daily.
The alprazolam and buprenorphine/naloxone were prescribed from visit to visit by his psychiatrist, and his gabapentin was prescribed by his primary care physician, whom he had not seen in months and who would give him a prescription for 12 refills at a time.
The patient denied gabapentin misuse. However, his parents expressed concern, citing six car accidents and three falls in the past 8 months.
"They recalled numerous times when the patient appeared sleepy and had poor balance, and they suspected that he had not been taking his medication as prescribed. They also reported finding several empty bottles of gabapentin that were not prescribed, and believed that gabapentin misuse may have been a reason for his accident," Dr Insler said.
Increased Prescribing
Drug Abuse Warning Network (DAWN) data show that ED visits involving the nonmedical use of gabapentin have increased by 90% in the United States since 2008. In rural Kentucky, ED visits from the nonmedical use of gabapentin have increased 3000%, Dr Insler said.
DAWN data also suggest that 20% of patients in treatment may misuse or abuse gabapentin, he said.
During this period, there has been a rise in gabapentin prescribing, Dr Insler noted.
"Clinicians should use caution when considering gabapentin, particularly with opioid-dependent patients or those with a history of nonmedical use of prescription drugs," he added.
"One of the downsides with gabapentin, since it is not a controlled substance, you can't work it into the prescription monitoring program and see if the patient has filled other gabapentin scripts from other clinicians. I would love that if we had that, but we don't. So right now, use caution. Don't necessarily avoid prescribing it, but be careful and prescribe it from visit to visit. Don't just give somebody six refills and say you will see them in 6 months, something I've seen many times," Dr Insler said.
"It's always a balance of trying to maintain your alliance with your patients and treat them well and not contribute to the problem of diversion or put patients at risk. I was taken by surprise when I first saw this case. It was my first but certainly not my last. I just want to increase awareness of the problem," he said.
Gabapentin Still Less Risky Than Other Anxiolytics
"We are certainly seeing some misuse of gabapentin, and available data are showing this," said Carla Marienfeld, MD, director of the Yale Psychiatry Residency Global Mental Health Program, Yale University School of Medicine, New Haven, Connecticut, when asked by Medscape Medical News to comment on this study.
"However, clinical decisions about the use of gabapentin for anxiety or other psychiatric indications should be balanced against the much higher risks and known adverse effects of other anxiolytic medications while we gather more data on the actual risk with gabapentin," Dr Marienfeld said.
"Once you start giving a medication to substance abusers, unless it's downright aversive, which gabapentin is not, it gets abused by substance abusers, and particularly in combination with other things. So gabapentin in combination with a benzodiazepine, for example, or in combination with an opiate, and potentially even in combination with alcohol will potentiate the effect, and they like that," Thomas R. Kosten, MD, Jay H. Waggoner Chair and professor of psychiatry and neuroscience at Baylor College of Medicine and research director of the Michael E. DeBakey Veterans Affairs Medical Center, Houston, Texas, told Medscape Medical News.
"It’s a generic, so it's cheap, but still, it's pretty safe. A standard dose is 600 mg twice a day. You can take 3000 mg, probably, and we've given people up to 6000 mg. They're still standing, although they are sleepy. It's the same thing with benzos. I don't think you can die from a benzo overdose, and I don't think you can die from a gabapentin overdose. But you could mix them together and manage to do it," he said.
Dr Insler, Dr Marienfeld, and Dr Kosten report no relevant financial relationships.
American Academy of Addiction Psychiatry (AAAP) 26th Annual Meeting. Abstract 5. Presented December 5, 2015.

Δεν υπάρχουν σχόλια: